PSA Advisories

Prescribing Errors that Cause Harm

Errors that occur in the prescribing phase of the medication use process are less likely to reach the patient and cause harm because of the opportunity to intercept the error in the phases of transcribing, dispensing, administering, and monitoring. However, some prescribing errors make their way through the entire medication use process, reach the patient, and cause harm. A query of the Pennsylvania Patient Safety Reporting System (PA-PSRS) database revealed 811 Serious Events (harm score E through I) associated with reported prescribing errors that occurred from July 2004 through June 2016. Nearly 5% (4.7%, n = 38) of these errors required intervention to sustain life or contributed to or resulted in the patient’s death. The most common types of events reported were wrong dose/overdosage (32.2%, n = 261), monitoring error/documented allergy (14.5%, n = 118), dose omission (14.3%, n = 116), and wrong patient (4.4%, n = 36). Recommended system-based risk reduction strategies include optimizing computerized prescriber order entry with clinical decision support to facilitate screening for drug-related problems; and developing well-designed standard order sets. (Pa Patient Saf Advis 2016 Sep;13[3]:81-91.)

Please click here for the complete article on the Pennsylvania Patient Safety Authority’s website.

More Alerts

Since the 2021-22 influenza (flu) vaccine became available last month, the Institute for Safe Medication Practices (ISMP) has received 16 cases of accidental influenza and coronavirus disease 2019 (COVID-19) vaccine mix-ups. All reports were sent by consumers or healthcare practitioners via one of
ISMP has received reports from two different hospitals about McKesson packaged levetiracetam 250 unit dose blister packages that have a barcode that scans as naproxen 500 mg. Apparently one side of the unit dose blister of 10 levetiracetam tablets scans properly, but the barcode on other side
URGENT – HAZARDOUS SITUATION – PLEASE REACT IMMEDIATELY ISMP is aware of an extremely hazardous packaging error involving certain cisatracurium products from Meitheal Pharmaceuticals. While the outer carton identifies the vials inside as cisatracurium, the vials contained in the carton are labeled